Changed shape whilst taking Steriods

I have been taking a low dose of Pred for most of this year. Now down to 5mg every other day.

Whilst I know most people put on weight, I fortunately haven't. What has happened is I have changed shape. From the waist up I have increased a GOOD dress size. My bra is tight and some of my tops no longer fit. From the hips down nothing.

How can my weight be the same but my shape so changed.

8 Replies

oldestnewest
  • I too changed shape on pred! I take it for polymyalgia rheumatica, it is the only option to manage the symptoms.

    I put on a fair bit of weight in the first 5 years I had PMR - but I wasn't on pred, it was just general weight gain due to lack of activity, I couldn't exercise and even walking was difficult, and a craving for carbs in the afternoons. I didn't know WHAT I wanted, just that sweet and carby hit the spot! That weight gain was all over though, just cuddly but not particularly specific places where the weight was obvious. Eventually I was put on pred and the weight redistributed - to face and neck, back of the neck and around my midriff, i.e. the usual pred weight gain suspects. It is very typical and is sometimes described as being "cushingoid", the same as is found in Cushing's disease - which, by the way you don't have. It is due to the extra corticosteroid you are taking so you know what is causing it, there's nothing sinister to find out about.

    Many people on my home forums have found that cutting carbs drastically has helped them either avoid the weight gain in these places or allowed them to lose weight - I lost 38 lbs even while still on pred, at 15mg/day to start with and right down to 5mg. Pred changes the way your body processes carbohydrate, causing a sudden dramatic spike in blood sugar - which triggers production of insulin to reduce it and the insulin encourages deposition of fat in these particular places. Avoid the BS spikes and you avoid the insulin spikes and reduce the fat storage.

    Not too late - but very worth trying. It takes a bit of discipline - but when I started it was the mid-riff fat that melted away first. It was slow, but steady. Some measurements haven't changed a lot but round my middle - definitely! Good luck.

  • Thank you for your reply. I am in a panic as the dress and jacket I bought a month ago for my daughters wedding only just fit. So it's a definite diet for me. I've spoken to my Dr and have come off Pred.

  • Even at just 5mg every other day it is a bit risky to just stop pred suddenly after so long on pred, your adrenal glands may not be able to cope on their own - so do watch out for any signs of a reaction.

    And if you are on pred for PMR that is plenty to keep it at bay - so stopping it might well result in a flare. I went to my daughter's wedding in the middle of a major flare that still wasn't properly controlled and I can tell you - it wasn't much fun!

    I had lost a bit of weight already then after changing the type of pred I was taking and the outfit I had bought a month before the wedding almost didn't fit - the trousers were far too loose I discovered the day of the wedding! The ones I'd taken as a spare just fell down!!!!

  • Thank you PM. I'm in panic mode at the moment. Just want to stop eating much for a short time. I'm 5ft tall and still at my usual weight 8st 2lbs.

    I don't want to flare over the wedding as I usually do when life hots up so I will take your advice and cut steroid down slowly. My Dr doesn't seem to mind what I do with them.

    I didn't know there was a different type of Pred?

  • I'm also 5'-ish. I went up to 13 st, my usual weight pre-pred was about 10 st - I'm big built, if I got down to 8 st I'd look really ill, been there once and really looked awful! My older daughter is slightly taller - and worried about being down to that.

    When's the wedding? Try cutting carbs and the 5:2 diet - I found the combination really did get my head round eating less. I did the 5:2 diet for a month or so and found I was far less hungry after the first few weeks. Then I switched to cutting carbs as it suits me better - and when I eat carbs I get hungry again. Cut the carbs - and I find it easier to stop eating. Like chocolate: if I steal a bit of my husband's Oreo Milka or Chips Ahoy Milka I could sit and eat loads. One square of my 85% Lindt and I'm satisfied.

    There is prednisone (usually used in the USA), prednisolone (usually used in the UK) and methylprednisolone which is used for injections everywhere and as Medrol in some countries including the USA and here in Italy. Medrol for me was awful, massive weight gain and a beard! I was switched to the only form of prednisone used here in Italy and lost the weight.

  • Thank you once again for your good advice. I will research the diets you mention and see what suits me best. I know my weight sounds low, but I am very small boned and petite. My clothes are a UK 10. The wedding is in the middle of August.

  • Hi, you have changed shape because all the fat in your body has been redistributed. It is caused by the steroid medication.

  • Thank you for your reply. As I've just written above, i'm in a panic over a wedding outfit I bought a month ago. So I've definitely got to lose it.

You may also like...